South Dakota, 2010Flooding in South Dakota, March 11 to 31, 2010
March 11 to 31, 2010 · NWS FSD · 7 events in 6 counties and zones
Melting of a heavy snow cover caused major flooding of the James River beginning on March 11th, and continuing past the end of March.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting of a heavy snow cover caused major flooding of the James River beginning on March 11th, and continuing past the end of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 11, 3:05 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 11, 3:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CST THU MAR 11 2010
.DISCUSSION...
A REAL MESS OF A FCST FOR THE NEXT 24 TO 36 HRS ACRS THE CWA. MAIN
PBLM WILL BE TODAY AND TONIGHT WITH PRECIP TYPES. WARM ENUF E OF I29
THAT PRETTY SURE PRECIP WL BE IN THE FORM OF RAIN...PSBLY MXED WITH
A LTL SNOW EARLY THIS AM. HWVR...ALONG AND W OF I29 IS A DIFFERENT
STORY. GFS/NAM CONT TO INDICATE THAT LAYER WL REMAIN COLD ENUF FOR
SNOW CHANGING TO RAIN E OF THE JAMES VALLEY BY AFTN. RUC ON THE
OTHER HAND SHOWING THE LAYER WL BE WARM ENUF FOR RAIN XCP SNOW JAMES
VALLEY WWD. CONSIDERING THIS IS STILL MARCH...CONVECTIVE PRECIP WITH
THE MARGINAL SOUNDINGS WUD GO OVER TO SNOW. LARGE AREA OF PRECIP
MOVG NWWD THRU IA AND WITH LAYER SO CLOSE TO SNOW...ANY HEAVIER
BANDS OF CONVECTIVE PRECIP CUD COOL THE LAYER ENUF TO PRODUCE BANDS
OF MOD SNOW. THIS IS IMPLIED WITH THE FAIRLY IMPRESSIVE H85 FNTLGEN
THAT WRAPS WWD ACRS CWA TODAY WEAKENING A BIT AS IT MOVES INTO JAMES
VALLEY AND REMAINS WEAK OVR THE JAMES VALLEY THRU TONIGHT. SO WL
NEED TO MENTION AROUND 2 INCHES OF SNOW ALONG THE I29 CORRIDOR WITH
2 TO 5 INCHES TO THE WEST. WITH WINDS ALSO EXPECTED TO BE STRONGER
ACRS WRN CWA...WL ISSUE A WINTER WX ADVY JAMES VALLEY WWD FROM 8Z
TODAY THRU 12Z FRI. CUD BE AN INTERSTING DAY AND WL NEED TO WATCH
TRENDS FOR RAIN CHAGNING TO SNOW ACRS ERN NEB THIS MORN. MAY NEED TO
ISSUE ADVY ALONG I29 CORRIDOR THIS MORN IF SNOW BECOMES HEAVIER.
UPPER LOW WILL CONT TO ROTATE ACRS IA/MO AND IL THE NEXT FEW DAYS
WHICH WILL WRAP BANDS OF PRECIP WWD ACRS CWA INTO SAT. THE MAIN
SURGE OF HEAVIER PRECIP WL BE TODAY AND PBLY WL NOT BE AS WDSPRD E
OF I29 TONIGHT WITH MORE WDSPRD PRECIP FURTHER W IN AREA OF WEAK
TROWAL. SO WL DROP POPS TO CHC TONIGHT E OF I29 AND KEEP HIGH POPS
GOING W.
FRI IS ALSO INTERSTING AS SOUNDINGS AGAIN CLOSE TO R/S ACRS CWA AND
IF HEAVIER PRECIP DOES WRAP AROUND...CUD AGAIN SEE CHANGEOVER TO
SNOW. IF THIS DOES OCCUR...THE BEST CHC FOR ACCUM SNOW ON FRI CUD BE
ALONG THE I29 CORRIDOR DURING THE MORN.
DIRURNAL RANGE IN TEMPS WL NOT BE MORE THAN 5 DEG ACRS CWA THRU FRI
WITH CLOUD COVER AND PRECIP. WL TREND FOR COOLER HIGH TEMPS THRU
WEEKEND AS NOT MUCH SUN EXPECTED. WL KEEP POPS GOING ALL THE WAY
THRU SAT...AND CAN NOT RULE OUT A FEW SPRINKLES E ON SUN. ALL AND
ALL A RATHER DREARY NEXT SEVERAL DAYS WITH WINTER NOT GIVING UP
ESPEC ALONG AND W OF I29.
&&
.AVIATION...
GENERAL IFR CONDITIONS EXPECTED ACROSS THE AREA THROUGH TODAY...WITH
RAIN AND SNOW SPREADING WESTWARD ACROSS THE REGION. SOME UNCERTAINTY
WITH RESPECT TO THERMAL PROFILES...AND RESULTANT PRECIPITATION
TYPE...BUT GREATEST CHANCE OF ALL SNOW WILL BE OVER THE JAMES RIVER
VALLEY AFTER 15Z. IN ADDITION TO THE POTENTIAL FOR SNOW...NORTHERLY
WINDS WILL PICK UP THROUGH THE MORNING...BECOMING SUSTAINED AT 15 TO
20 KTS WITH GUSTS OF 25 TO 30 KTS...ESPECIALLY AFTER 18Z. THE
STRONGEST WINDS WILL AGAIN BE OVER THE JAMES RIVER VALLEY...WITH
EVEN FURTHER REDUCED VISIBILITIES IN BLOWING SNOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST FRIDAY FOR
SDZ038-050-052-053-057>059-063-064.
&&Hazardous weather outlook, Mar 11, 4:11 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0411 AM CST THU MAR 11 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0411 AM CST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
FLOODING CAN BE EXPECTED ALONG THE JAMES RIVER DUE TO RUNOFF FROM
RAINFALL AND MELTING SNOW UNTIL FURTHER NOTICE.
WINTER WEATHER...
RAIN AND SNOW WILL SPREAD WEST ACROSS THE REGION TODAY THROUGH
FRIDAY MORNING. SNOWFALL AMOUNTS AROUND 2 INCHES WILL BE POSSIBLE
ALONG THE INTERSTATE 29 CORRIDOR THIS MORNING INTO EARLY
AFTERNOON...WITH 2 TO 5 INCHES FURTHER WEST THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Beadle
- When
- March 11, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.630, -98.339
Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded, and emergency management reported that some roads were washed out. The river crested at 8.8 feet above flood stage at Huron on March 24th.
Flood, Sanborn
- When
- March 11, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.165, -98.100
Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded. The river crested at 7.1 feet above flood stage at Forestburg on March 25th.
Flood, Davison
- When
- March 11, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.827, -98.081
Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded, including South Dakota Highway 38 east of Mitchell. The river crested at 8.00 feet above flood stage near Mitchell on March 18th.
Flood, Hanson
- When
- March 11, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 43.734, -97.950
Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded.
Flood, Hutchinson
- When
- March 11, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.481, -97.885
Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded. The river crested at 6.6 feet above flood stage near Scotland on March 20th.
Flood, Yankton
- When
- March 11, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.150, -97.668
Melting of a heavy winter snowpack caused flooding of the James River which became major during the middle and late part of the month. Numerous fields and roads were flooded. The river crested at 6.6 feet above flood stage near Scotland on March 20th.
Flood, Davison
- When
- March 12, 6:00 AM CST to March 22, 6:00 PM CST
- Where
- Davison County, 5.41 mi WNW of Mt Vernon to 9.68 mi W of Mitchell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.750, -98.350
Melting of a heavy winter snowpack caused record flooding of Firesteel Creek from March 12th through March 22nd. Firesteel Creek crested at 8 feet above flood stage near Mount Vernon on March 14th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 11 to 12, 20101 injured · $293,000 · EF1 · 17 events
- Flooding in Nebraska, March 11 to 31, 2010$285,000 · 3 events
- Hail and Damaging Winds in Mississippi, March 11 to 12, 2010$18,000 · 1.75 in hail · 23 events
- Strong Wind in Illinois, March 11, 2010$25,000 · 1 event
- Strong Wind in Louisiana, March 11, 2010$14,000 · 1 event
- Flood and Hail in Florida, March 11 to 12, 2010$1,000 · 50 kt wind · 7 events
- Flooding in Iowa, March 11 to 31, 20106 events
- Flash Flooding and Heavy Rain in Puerto Rico, March 11, 2010$5,000 · 5 events
- Flood and Hail in Illinois, March 11, 20100.88 in hail · 5 events
- Hail in Florida, March 11, 20100.75 in hail · 4 events
- Flooding in Minnesota, March 11 to 16, 20103 events
- Heavy Snow in California, March 11 to 12, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 221738, 221739, 221740, 221741, 221742, 221743, 221744.